Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2001, 5:00 PM EDT for Giles County, Virginia; Monroe County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 5:00 PM EDT (21:00 UTC)
- Expired
- May 19, 2001, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Giles County, VA, Monroe County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:05 PM EDT | Hail 0.75 | Bane, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 192100 SVRRNK VAC071-WVC063-192130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA... NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 530 PM EDT. * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF MOUNTAIN LAKE...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE MOUNTAIN LAKE... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 19, 2:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT SAT MAY 19 2001 KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS) DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG 85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES (2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S. BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING. FCSTID = 7 PRELIMINARY CCF NUMBERS ROA 60 72 55 75 / 50 40 20 10 LYH 60 72 55 75 / 50 40 20 10 DAN 62 77 60 78 / 60 50 30 10 BLF 57 70 55 72 / 60 50 30 10 LWB 53 70 52 72 / 60 40 20 10 BCB 57 70 55 72 / 60 50 30 10 TNB 57 71 55 70 / 60 50 30 10 .RNK... NC...NONE. VA...NONE. WVr...NONE. 07
In the hours before
Special weather statement, May 19, 11:28 AM EDT, 5 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-192200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1128 AM EDT SAT MAY 19 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A WEAK COLD FRONT DRAPED ACROSS SOUTHERN WEST VIRGINIA AND CENTRAL VIRGINIA WILL CONTINUE TO SLOWLY DROP SOUTH LATER THIS AFTERNOON AND EVENING...BEFORE STALLING ALONG THE NORTH CAROLINA BORDER OVERNIGHT. HOWEVER THE WESTERN PORTION MAY REMAIN NEARLY STATIONARY ACROSS SOUTHERN WEST VIRGINIA. WARM AND UNSTABLE AIR AHEAD OF THE FRONT...WITH THE AID OF AN APPROACHING UPPER LEVEL DISTURBANCE...WILL GIVE RISE TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY OVER SOUTHERN AND SOUTHWEST VIRGINIA INTO NORTHWEST NORTH CAROLINA BY EARLY THIS EVENING. THE PRIMARY SEVERE THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST STORMS. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE SHOWERS AND STORMS...WITH THE POTENTIAL TO SEE AN INCH OR TWO IN SOME LOCATIONS. GIVEN THE HEAVY RAINFALL OF THE PAST WEEK...ADDITIONAL HEAVY RAIN COULD LEAD TO MORE FLOODING IN SPOTS ESPECIALLY ACROSS SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON. SK
Local storm report, May 19, 4:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
437 PM EDT SAT MAY 19 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....x
0432 PM ALTAVISTA VA 1.00 INCH HAIL
05/19/01 CAMPBELL REPORTED BY SPOTTERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 19, 3:54 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 19, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 39 min |
| May 19, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Pulaski | 47 min |
| May 19, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 49 min |
| May 19, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 48 min |
| May 19, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 45 min |
| May 19, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
| May 19, 5:52 PM EDT | Flash Flood Warning | RNK | Halifax | 113 min |
| May 19, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 38 min |
| May 19, 6:41 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.